Essential Self-Adjointness of Perturbed Biharmonic Operators via Conformally Transformed Metrics

Abstract

We give sufficient conditions for the essential self-adjointness of perturbed biharmonic operators acting on sections of a Hermitian vector bundle over a Riemannian manifold with additional assumptions, such as lower semi-bounded Ricci curvature or bounded sectional curvature. In the case of lower semi-bounded Ricci curvature, we formulate our results in terms of the completeness of the metric that is conformal to the original one, via a conformal factor that depends on a minorant of the perturbing potential V. In the bounded sectional curvature situation, we are able to relax the growth condition on the minorant of V imposed in an earlier article. In this context, our growth condition on the minorant of V is consistent with the literature on the self-adjointness of perturbed biharmonic operators on \(\mathbb {R}^{n}\).

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Besse, A.L.: Einstein Manifolds. Springer, Berlin (2008)

    Google Scholar 

  2. 2.

    Bianchi, D., Setti, A.: Laplacian cut-offs, porous and fast diffusion on manifolds and other applications. Calc. Var. Partial Differ. Equ. 57(1), Art. 4, 33 (2018)

  3. 3.

    Braverman, M.: On self-adjointness of schrödinger operator on differential forms. Proc. Amer. Math. Soc. 126, 617–623 (1998)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Braverman, M., Cecchini, S.: Spectral theory of von Neumann algebra valued differential operators over non-compact manifolds. J. Noncommut. Geom. 10, 1589–1609 (2016)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Braverman, M., Milatovic, O., Shubin, M.: Essential self-adjointness of schrödinger type operators on manifolds. Russian. Math. Surv 57, 641–692 (2002)

    Article  Google Scholar 

  6. 6.

    Brusentsev, A.G.: Essential self-adjointess of high-order semibounded elliptic operators. Differ. Equ. 21(4), 450–458 (1985)

  7. 7.

    Brusentsev, A.G., Rofe-Beketov, F.S.: Selfadjointness conditions for strongly elliptic systems of arbitrary order. Math USSR Sb. 24(1), 103–126 (1974)

  8. 8.

    Chernoff, P.: Essential self-adjoitness of powers of generators of hyperbolic equations. J. Funct. Anal. 12, 401–414 (1973)

    Article  Google Scholar 

  9. 9.

    Cordes, H.O.: Self-adjoitness of powers of elliptic operators on non-compact manifolds. Math. Ann. 195, 257–272 (1972)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Cycon, H.L., Froese, R.G., Kirsch, W., Simon, B.: Schrödinger Operators with Applications to Quantum Mechanics and Global Geometry. Texts and Monographs in Physics. Springer, Berlin (1987)

    Google Scholar 

  11. 11.

    Gaffney, M.: A special Stokes’s theorem for complete Riemannian manifolds. Ann. Math. 60, 140–145 (1954)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Grigor’yan. A.: Heat Kernel and Analysis on Manifolds AMS/IP Studies in Advanced Mathematics, vol. 47. American Mathematical Society, Providence (2009)

    Google Scholar 

  13. 13.

    Grummt, R., Kolb, M.: Essential selfadjointness of singular magnetic schrödinger operators on Riemannian manifolds. J. Math. Anal. Appl. 388, 480–489 (2012)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Güneysu, B.: Sequences of Laplacian cut-off functions. J. Geom. Anal. 26, 171–184 (2016)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Güneysu, B.: Covariant Schrödinger Semigroups on Riemannian Manifolds Operator Theory: Advances and Applications, vol. 264. Basel, Birkhäuser (2017)

    Google Scholar 

  16. 16.

    Güneysu, B.: Heat kernels in the context of Kato potentials on arbitrary manifolds. Potential Anal. 46, 119–134 (2017)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Güneysu, B., Post, O.: Path integrals and the essential self-adjointness of differential operators on noncompact manifolds. Math. Z. 275, 331–348 (2013)

  18. 18.

    Huang, S.: A note on existence of exhaustion functions and its applications. J. Geom. Anal. 29, 1649–1659 (2019)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Impera, D., Rimoldi, M., Veronelli, G.: Density problems for second order Sobolev spaces and cut-off functions on manifolds with unbounded geometry. Int. Math. Res. Not. IMRN. https://doi.org/10.1093/imrn/rnz131

  20. 20.

    Kato, T.: Perturbation Theory for Linear Operators. Springer, New York (1980)

    Google Scholar 

  21. 21.

    Lesch, M: Essential self-adjointness of symmetric linear relations associated to first order systems. Journées Équations aux dérivées Partielles (La Chapelle sur Erdre) Univ. nantes, Exp. No. X, pp. 18 (2000)

  22. 22.

    Milatovic, O.: Self-adjointness of perturbed biharmonic operators on Riemannian manifolds. Math. Nachr. 290, 2948–2960 (2017)

  23. 23.

    Nguyen, X.D.: Essential selfadjointness and selfadjointness for even order elliptic operators. Proc. Roy. Soc. Edinburgh Sect. A 93, 161–179 (1982/83)

  24. 24.

    Oleinik, I.: On the essential self-adjointness of the schrödinger operator on complete Riemannian manifolds. Math. Notes 54, 934–939 (1993)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Oleinik, I.: On a connection between classical and quantum-mechanical completeness of the potential at infinity on a complete Riemannian manifold. Math. Notes 55, 380–386 (1994)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Reed, M., Simon, B.: Methods of Modern Mathematical Physics II: Fourier Analysis, Self-Adjointness. Academic Press, New York (1975)

    Google Scholar 

  27. 27.

    Rimoldi, M., Veronelli, G.: Extremals of log Sobolev inequality on non-compact manifolds and Ricci soliton structures. Calc. Var. Partial Differ. Equ. 58(2), Art. 66, 26 (2019)

  28. 28.

    Rofe-Beketov, F.S.: Conditions for the selfadjointness of the Schrödinger operator. Math. Notes 8, 888–894 (1970)

  29. 29.

    Selvadurai, A. P. S.: Partial Differential Equations in Mechanics 2: The Biharmonic Equation, Poisson’s Equation. Springer (2000)

  30. 30.

    Shi, W.-X.: Ricci Deformation of the Metric on Complete Noncompact Kähler Manifolds. PhD Thesis, Harvard University (1989)

  31. 31.

    Shubin, M.: Classical and Quantum Completeness for Schrödinger Operators on Non-Compact Manifolds. In: Geometric Aspects of Partial Differential Equations (Roskilde, 1998). Contemp. Math., vol. 242, pp. 257–269. Amer. Math. Soc., Providence (1999)

  32. 32.

    Shubin, M.: Essential self-adjointness for magnetic Schrödinger operators on non-compact manifolds. In: Séminaire Équations aux Dérivées Partielles (Polytechnique) (1998-1999), Exp. No. XV, Palaiseau (1999), pp. XV–1–XV–22

  33. 33.

    Simon, B.: Tosio Kato’s work on non-relativistic quantum mechanics: part 1. Bull. Math. Sci. 8(1), 121–232 (2018)

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Hemanth Saratchandran.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

A Appendix

A Appendix

In this section we gather together various results pertaining to connections and conformal changes of metrics.

The first two formulas of the following proposition describe the chain rules for the Laplacian/Hessian. For the first formula, see exercises 3.4 and 3.9 in [12]. We remind the reader that in our paper the Laplace-Beltrami operator Δg is non-negative, which explains the sign difference with the corresponding formulas of [12]. The second formula in proposition A.1 is obtained by combining the formula for the differential of a composition (exercise 3.4 of [12]) with the definition of Hessian Hessg(f) := ∇lc, gdf. (Here, ∇lc, g is the covariant derivative on TM induced from the Levi–Civita connection on (M, g) and d is the standard differential.) For the third formula of proposition A.1, we refer the reader to (III.24) in [15].

Proposition A.1

Let (M, g) be a an n-dimensional Riemannian manifold, with Riemannian metric g. Let \(v : M \rightarrow {\mathbb{R}} \) be a smooth function, and \(f : U \rightarrow {\mathbb{R}} \) a smooth function, where U is an open set of ℝ containing the range of v. We then have:

  1. (i)

    \({\Delta }_{g}(f \circ v) = -f^{\prime \prime }(v)|dv|_{g}^{2} +f'(v){\Delta }_{g}v\),

  2. (ii)

    \(Hess_{g}(f \circ v) = f^{\prime \prime }(v)dv\otimes dv + f'(v)Hess_{g}(v)\),

  3. (iii)

    \(|{\Delta }_{g}f|\leq \sqrt {n}|Hess_{g}(f)|_{g}\), where the inequality is understood in pointwise sense.

Next we recall product rules for the formal adjoint of a connection and for the Bochner Laplacian.

Proposition A.2

Let (M, g) be a Riemannian manifold and let E be a Hermitian vector bundle over M with a Hermitian connection ∇. Let ΔB := ∇∇ denote the associated Bochner Laplacian. Let \(f \in W^{2,\infty }_{loc}(M)\) and \(u \in W^{2,2}_{loc}(E)\). Then

  1. (i)

    \(\nabla ^{\dagger }(f\nabla u) = f{\Delta }_{B} u - \nabla _{(df)^\#}u\),

  2. (ii)

    \({\Delta }_{B}(fu) = f{\Delta }_{B} u - 2\nabla _{(df)^\#}u + u{\Delta }_{g} f\),

where (df)# stands for the vector field corresponding to df via the metric g.

Proof

Using integration by parts and the product rule for ∇, for all \(v\in C_{c}^{\infty }(E)\) we have

$$ \begin{array}{@{}rcl@{}} (\nabla^{\dagger}(f\nabla u),v)&=&(\nabla u,f\nabla v)=(\nabla u, \nabla(fv))-(\nabla u, df\otimes v)\\ &=&(\nabla^{\dagger}\nabla u, fv)-(\nabla_{(df)^\#} u,v)= (f\nabla^{\dagger}\nabla u, v)-(\nabla_{(df)^\#} u,v), \end{array} $$

which gives the formula (i). The formula (ii) will then follow by using the product rule for ∇, the formula (i) of this proposition, and the following formula (see the equation (III.7) of [15]):

$$ \nabla^{\dagger}(\omega\otimes z)= (d^{\dagger}\omega)z-\nabla_{\omega^\#}z, $$

where \(z\in W^{1,2}_{loc}(E)\) and ω is a 1-form on M belonging to \(W^{1,\infty }_{loc}({\Lambda }^{1}T^{*}M)\). □

Proposition A.3

Let (M, g) be a Riemannian manifold, with Riemannian metric g. Let \(\tilde {g} = \lambda ^{\alpha } g\), where \(\lambda : M \rightarrow (0, \infty )\) is a smooth function, and α ∈ ℝ. Let \(f : M \rightarrow {\mathbb{C}} \) be a C1 function on M. Suppose we have the bound \(|df|_{\tilde {g}} \leq \phi \), where \(\phi : M \rightarrow [0, \infty )\). Then we have

$$ |df|_{g} \leq \lambda^{\alpha/2}\phi. $$

Proof

This is a pointwise estimate, so it suffices to work in coordinates. Let (xi) be local coordinates about a point in M. We then compute

$$ \langle df , df\rangle_{g} = g^{ij}\frac{\partial{f}}{\partial{x}^{i}} \frac{\partial{f}}{\partial{x}^{j}} = \lambda^{\alpha}\tilde{g}^{ij}\frac{\partial{f}}{\partial{x}^{i}} \frac{\partial{f}}{\partial{x}^{j}} = \lambda^{\alpha}\langle df, df\rangle_{\tilde{g}}. $$

The result then follows. □

Proposition A.4

Let (M, g) be a Riemannian manifold, with Riemannian metric g. Let \(\tilde {g} = \lambda ^{\alpha } g\), where \(\lambda : M \rightarrow (0, \infty )\) is a smooth function, and α ∈ ℝ. Let \(P : M \rightarrow {\mathbb{C}} \) be a C2 function on M. We then have the following formula for ΔgP in terms of \({\Delta }_{\tilde {g}}P\)

$$ {\Delta}_{g}P = \lambda^{\alpha}{\Delta}_{\tilde{g}}P + \bigg{(}\frac{2\alpha -n\alpha}{2}\bigg{)}\lambda^{(\alpha -1)} \langle dP, d\lambda\rangle_{\tilde{g}}. $$

Proof

In local coordinates (xi) we can write \({\Delta }_{g}P = \frac {1}{\rho }\frac {\partial }{\partial {x^{j}}}\bigg {(} \rho g^{jk}\frac {\partial {P}}{\partial {x^{k}}} \bigg {)}\), where \(\rho = \sqrt {det(g_{ij})}\) with gij being the components of the metric tensor in (xi) coordinates. It is then easy to see that \(\tilde {\rho } = \sqrt {det(\tilde {g}_{ij})} = \lambda ^{n\alpha /2}\rho \).

In these local coordinates, we compute

$$ \begin{array}{@{}rcl@{}} {\Delta}_{g}P &=& \frac{1}{\rho}\frac{\partial}{\partial{x^{j}}}\bigg{(} \rho g^{jk}\frac{\partial{P}}{\partial{x^{k}}} \bigg{)} \\ &=& \frac{1}{\lambda^{-n\alpha/2}\tilde{\rho}} \frac{\partial}{\partial{x^{j}}}\bigg{(} \lambda^{-n\alpha/2}\tilde{\rho}\lambda^{\alpha}\tilde{g}^{jk} \frac{\partial{P}}{\partial{x}^{k}}\bigg{)} \\ &=& \lambda^{\alpha}{\Delta}_{\tilde{g}}P + \frac{1}{\lambda^{-n\alpha/2}\tilde{\rho}}\tilde{\rho} \tilde{g}^{jk}\frac{\partial{P}}{\partial{x^{k}}} \frac{\partial}{\partial{x^{j}}}\bigg{(} \lambda^{\frac{-n\alpha + 2\alpha}{2}} \bigg{)} \\ &=& \lambda^{\alpha}{\Delta}_{\tilde{g}}P + \bigg{(} \frac{2\alpha - n\alpha}{2} \bigg{)} \lambda^{(\alpha - 1)}\tilde{g}^{jk}\frac{\partial{P}}{\partial{x}^{k}} \frac{\partial{\lambda}}{\partial{x}^{j}} \\ &=& \lambda^{\alpha}{\Delta}_{\tilde{g}}P + \bigg{(} \frac{2\alpha - n\alpha}{2} \bigg{)}\lambda^{(\alpha - 1)} \langle dP, d\lambda\rangle_{\tilde{g}}. \end{array} $$

Corollary A.5

Assume that the hypotheses of proposition A.4 are satisfied. Suppose we have the bound \(|dP|_{\tilde {g}} \leq h_{1}\) and \(|{\Delta }_{\tilde {g}}P| \leq h_{2}\), where \(h_{i} : M \rightarrow [0, \infty )\) for i = 1, 2. Then

$$ |{\Delta}_{g}P|\leq \lambda^{\alpha}h_{2} + \bigg{|}\frac{2\alpha - n\alpha}{2} \bigg{|} \lambda^{\frac{\alpha - 2}{2}}|d\lambda|_{g}h_{1}. $$

Proof

Using the formula \(\langle dP, d\lambda \rangle _{\tilde {g}}=\lambda ^{-\alpha }\langle dP, d\lambda \rangle _{g}\), we write proposition A.4 in a slightly different form:

$$ {\Delta}_{g}P = \lambda^{\alpha}{\Delta}_{\tilde{g}}P + \bigg{(}\frac{2\alpha -n\alpha}{2}\bigg{)}\lambda^{-1} \langle dP, d\lambda\rangle_{g}. $$

Using the above formula, we estimate

$$ \begin{array}{@{}rcl@{}} |{\Delta}_{g}P| &\leq& \lambda^{\alpha}|{\Delta}_{\tilde{g}}P| + \bigg{|}\frac{2\alpha - n\alpha}{2} \bigg{|}\lambda^{-1} |dP|_{g}|d\lambda|_{g} \\ &=& \lambda^{\alpha}|{\Delta}_{\tilde{g}}P| + \bigg{|}\frac{2\alpha - n\alpha}{2} \bigg{|}\lambda^{-1} |dP|_{g}|d\lambda|_{g} \\ &\leq& \lambda^{\alpha}h_{2} + \bigg{|}\frac{2\alpha - n\alpha}{2} \bigg{|}\lambda^{-1} |dP|_{g}|d\lambda|_{g}. \end{array} $$

We can then estimate the |dP|g term using proposition A.3, and the corollary follows. □

We will need a formula that tells us how the Ricci curvature changes under a conformal transformation. For a proof of this proposition, the reader can consult [1].

Proposition A.6

Let (M, g) be a Riemannian manifold of dimension n, with Riemannian metric g. Let \(f\in C^{\infty }(M)\) be a real-valued function and let \(\tilde {g} = e^{2f}g\). Let Ricg and \(Ric_{\tilde {g}}\) denote Ricci curvature tensors with respect to g and \(\tilde {g}\) respectively. We then have the following formula:

$$ Ric_{\tilde{g}} = Ric_{g} - (n-2)(Hess_{g}(f) - df\otimes df) + ({\Delta}_{g}f - (n-2)|df|_{g}^{2})g. $$

We will be using the above proposition in the following way:

Proposition A.7

Let (M, g) be an n-dimensional Riemannian manifold. Let \(Q : M \rightarrow [1, \infty )\) be a smooth function satisfying the following bounds:

  • (i) |dQ|gCQ1/4 for some constant C ≥ 0,

  • (ii) |Hessg(Q)|gCQ− 1/2 for some constant C ≥ 0.

Let \(\tilde {g} = Q^{-3/2}g = e^{2Log(Q^{\frac {-3}{4}})}g\). Assume that Ricg ≥ 0. Then, \(Ric_{\tilde {g}}\geq -K\), where K ≥ 0 is some constant.

Proof

For f = Log(Q− 3/4), we compute

$$ Hess_{g}(f) - df\otimes df = \frac{3}{4}\frac{1}{Q^{2}}dQ\otimes dQ - \frac{3}{4}\frac{1}{Q}Hess_{g}(Q), $$

where we used proposition A.1(ii). Applying the assumptions (i) and (ii), we obtain

$$ |Hess_{g}(f) - df\otimes df|_{g} \leq CQ^{-3/2}. $$

Appealing to proposition A.1(i), we have

$$ {\Delta}_{g}f = -\frac{3}{4}Q^{-2}|dQ|^{2}_{g} - \frac{3}{4}Q^{-1}{\Delta}_{g}Q. $$

Using the assumptions (i) and (ii) together with proposition A.1(iii), we get

$$ |{\Delta}_{g}f| \leq CQ^{-3/2}. $$

Keeping in mind that \(\langle \cdot ,\cdot \rangle _{g}=Q^{3/2}\langle \cdot ,\cdot \rangle _{\tilde {g}}\), the result then follows from proposition A.6 and the assumption that Ricg ≥ 0. □

Proposition A.8

Let (M, g) be an n-dimensional Riemannian manifold. Let \(Q : M \rightarrow [1, \infty )\) be a smooth function satisfying the following bounds:

  • (i) |dQ|gCQ3/4 for some constant C ≥ 0,

  • (ii) |Hessg(Q)|gCQ1/2 for some constant C ≥ 0.

Let \(\tilde {g} = Q^{-1/2}g = e^{2Log(Q^{\frac {-1}{4}})}g\). Assume that Ricg ≥ 0. Then, \(Ric_{\tilde {g}}\geq -K\), where K ≥ 0 is some constant.

Proof

Using f = Log(Q− 1/4) and following the same pattern as in the proof of proposition A.7, we get the estimates

$$ |Hess_{g}(f) - df\otimes df|_{g} \leq CQ^{-1/2}, $$
$$ |{\Delta}_{g}f| \leq CQ^{-1/2}. $$

Keeping in mind the rule \(\langle \cdot ,\cdot \rangle _{g}=Q^{1/2}\langle \cdot ,\cdot \rangle _{\tilde {g}}\) and the assumption Ricg ≥ 0, we get the result from proposition A.6. □

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Milatovic, O., Saratchandran, H. Essential Self-Adjointness of Perturbed Biharmonic Operators via Conformally Transformed Metrics. Potential Anal (2021). https://doi.org/10.1007/s11118-020-09897-7

Download citation

Keywords

  • Biharmonic operator
  • Bochner Laplacian
  • Conformally transformed metric
  • Essential self-adjointness
  • Perturbation
  • Riemannian manifold

Mathematics Subject Classification (2010)

  • 35P05
  • 58J05
  • 58J50